Ax–Lindemann and André–Oort for a Nonholomorphic Modular Function
Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 3, pp. 743-779.

The modular case of the André–Oort Conjecture is a theorem of André and Pila, having at its heart the well-known modular function j. I give an overview of two other “nonclassical” classes of modular function, namely the quasimodular (QM) and almost holomorphic modular (AHM) functions. These are perhaps less well-known than j, but have been studied by various authors including for example Masser, Shimura and Zagier. It turns out to be sufficient to focus on a particular QM function χ and its dual AHM function χ * , since these (together with j) generate the relevant fields. After discussing some of the properties of these functions, I go on to prove some Ax–Lindemann results about χ and χ * . I then combine these with a fairly standard method of o-minimality and point counting to prove the central result of the paper; a natural analogue of the modular André–Oort conjecture for the function χ * .

Le cas modulaire de la Conjecture d’André–Oort est un théorème démontré par André et Pila, qui concerne la fonction modulaire bien connue j. Je décris deux autres classes « non classiques » de la fonction modulaire, à savoir les fonctions quasimodulaires (QM) et presque holomorphes modulaires (AHM). Celles-ci sont peut-être moins connues que j, mais divers auteurs, y compris Masser, Shimura et Zagier, les ont étudiées. Il suffit de se concentrer sur une fonction QM précise χ et sa fonction AHM duale χ * , car celles-ci (avec j) engendrent les corps concernés. Après avoir discuté certaines des propriétés de ces fonctions, je montre par la suite quelques résultats de type Ax–Lindemann sur χ et χ * . Je les combine ensuite avec une méthode ordinaire de o-minimalité et de comptage de points pour démontrer le résultat central de l’article ; une analogique naturelle de la conjecture d’André–Oort modulaire qui s’applique à la fonction χ * .

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1048
Classification: 11G18, 03C64
Keywords: Definable set, rational point, André–Oort conjecture, nonholomorphic modular function, Pila–Wilkie Theorem
Spence, Haden 1

1 2 Dennis Close, Aston Clinton, Buckinghamshire, HP22 5US, UK
@article{JTNB_2018__30_3_743_0,
     author = {Spence, Haden},
     title = {Ax{\textendash}Lindemann and {Andr\'e{\textendash}Oort} for a {Nonholomorphic} {Modular} {Function}},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {743--779},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {30},
     number = {3},
     year = {2018},
     doi = {10.5802/jtnb.1048},
     mrnumber = {3938625},
     zbl = {1441.11164},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.1048/}
}
TY  - JOUR
AU  - Spence, Haden
TI  - Ax–Lindemann and André–Oort for a Nonholomorphic Modular Function
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2018
SP  - 743
EP  - 779
VL  - 30
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - http://www.numdam.org/articles/10.5802/jtnb.1048/
DO  - 10.5802/jtnb.1048
LA  - en
ID  - JTNB_2018__30_3_743_0
ER  - 
%0 Journal Article
%A Spence, Haden
%T Ax–Lindemann and André–Oort for a Nonholomorphic Modular Function
%J Journal de théorie des nombres de Bordeaux
%D 2018
%P 743-779
%V 30
%N 3
%I Société Arithmétique de Bordeaux
%U http://www.numdam.org/articles/10.5802/jtnb.1048/
%R 10.5802/jtnb.1048
%G en
%F JTNB_2018__30_3_743_0
Spence, Haden. Ax–Lindemann and André–Oort for a Nonholomorphic Modular Function. Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 3, pp. 743-779. doi : 10.5802/jtnb.1048. http://www.numdam.org/articles/10.5802/jtnb.1048/

[1] Diamond, Fred; Shurman, Jerry A first course in modular forms, Graduate Texts in Mathematics, 228, Springer, 2005, xv+436 pages | MR | Zbl

[2] Diaz, Guy Transcendance et indépendance algébrique: liens entre les points de vue elliptique et modulaire, Ramanujan J., Volume 4 (2000) no. 2, pp. 157-199 | DOI | MR | Zbl

[3] van den Dries, Lou Tame topology and o-minimal structures, London Mathematical Society Lecture Note Series, 248, Cambridge University Press, 1998, x+180 pages | MR | Zbl

[4] Dummit, David S.; Foote, Richard M. Abstract algebra, John Wiley & Sons, 2004 | Zbl

[5] Edixhoven, Bas On the André–Oort conjecture for Hilbert modular surfaces, Moduli of abelian varieties (Texel Island, 1999) (Progress in Mathematics), Volume 195, Birkhäuser, 2001, pp. 133-155 | DOI | MR | Zbl

[6] Edixhoven, Bas; Yafaev, Andrei Subvarieties of Shimura varieties, Ann. Math., Volume 157 (2003) no. 2, pp. 621-645 | DOI | MR | Zbl

[7] Klingler, Bruno; Yafaev, Andrei The André–Oort conjecture, Ann. Math., Volume 180 (2014) no. 3, pp. 867-925 | DOI | Zbl

[8] Lang, Serge Elliptic functions, Graduate Texts in Mathematics, 112, Springer, 1987, xi+326 pages | MR | Zbl

[9] Masser, David Elliptic functions and transcendence, Lecture Notes in Mathematics, 437, Springer, 1975, xiv+143 pages | MR | Zbl

[10] Peterzil, Ya’acov; Starchenko, Sergei Uniform definability of the Weierstrass functions and generalized tori of dimension one, Sel. Math., New Ser., Volume 10 (2004) no. 4, pp. 525-550 | DOI | MR | Zbl

[11] Pila, Jonathan Rational points of definable sets and results of André–Oort–Manin–Mumford type, Int. Math. Res. Not., Volume 2009 (2009) no. 13, pp. 2476-2507 | Zbl

[12] Pila, Jonathan O-minimality and the André–Oort conjecture for n , Ann. Math., Volume 173 (2011) no. 3, pp. 1779-1840 | DOI | Zbl

[13] Pila, Jonathan Modular Ax–Lindemann–Weierstrass with derivatives, Notre Dame J. Formal Logic, Volume 54 (2013) no. 3-4, pp. 553-565 | MR | Zbl

[14] Pila, Jonathan O-minimality and Diophantine Geometry, Proceedings of the ICM 2014, KM Kyung Moon Sa, 2014, pp. 547-572 | MR | Zbl

[15] Pila, Jonathan; Tsimerman, Jacob Ax–Lindemann for 𝒜 g , Ann. Math., Volume 179 (2014) no. 2, pp. 659-681 | DOI | Zbl

[16] Schneider, Theodor Einführung in die transzendenten Zahlen, Grundlehren der Mathematischen Wissenschaften, 81, Springer, 1957 | MR | Zbl

[17] Siegel, Carl Ludwig Über die Klassenzahl quadratischer Zahlkörper, Acta Arith., Volume 1 (1935), pp. 83-86 | DOI | Zbl

[18] Tsimerman, Jacob The André–Oort conjecture for 𝒜 g , Ann. Math., Volume 187 (2018) no. 2, pp. 379-390 | DOI | MR | Zbl

[19] Ullmo, Emmanuel; Yafaev, Andrei Galois orbits of special subvarieties of Shimura varieties (2006) (preprint)

[20] Zagier, Don Elliptic modular forms and their applications, The 1-2-3 of modular forms (Universitext), Springer, 2008, pp. 1-103 | Zbl

[21] Zannier, Umberto Some problems of unlikely intersections in arithmetic and geometry, Annals of Mathematics Studies, 181, European Mathematical Society, 2012, xi+160 pages | MR | Zbl

Cited by Sources: